Alert archive / Idaho / Freeze Warnings in 2017
Freeze Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this freeze warning at May 17, 2017, 12:40 PM MDT. It took effect at May 18, 2017, 2:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2017, 12:40 PM MDT (18:40 UTC)
- In effect from
- May 18, 2017, 2:00 AM MDT
- Expired
- May 18, 2017, 9:00 AM MDT
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
The text
As transmitted.
000 WWUS75 KPIH 171840 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1240 PM MDT Wed May 17 2017 IDZ017-020-021-181500- /O.NEW.KPIH.FZ.W.0002.170518T0800Z-170518T1500Z/ Eastern Magic Valley-Upper Snake River Plain- Lower Snake River Plain- Including the cities of Burley, Rupert, Heyburn, Idaho Falls, Rexburg, and Pocatello 1240 PM MDT Wed May 17 2017 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MDT THURSDAY... The National Weather Service in Pocatello has issued a Freeze Warning, which is in effect from 2 AM to 9 AM MDT Thursday. * TEMPERATURE...may fall as low as 29 to 34 degrees overnight within the Snake River Plain and Eastern Magic Valley. * IMPACTS...Cold sensitive plants may freeze if precautionary measures are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
1 follow-up statement
427 WWUS75 KPIH 181454 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 854 AM MDT Thu May 18 2017 IDZ017-020-021-181600- /O.EXP.KPIH.FZ.W.0002.000000T0000Z-170518T1500Z/ Eastern Magic Valley-Upper Snake River Plain- Lower Snake River Plain- Including the cities of Burley, Rupert, Heyburn, Idaho Falls, Rexburg, and Pocatello 854 AM MDT Thu May 18 2017 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... The Freeze Warning will be allowed to expire at 9 AM as many observation sites bottomed out in the lower 20s to near 30 and have now warmed to 32 to 35 deg in most areas of the Snake River Plain and Eastern Magic Valley. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this freeze warning went out at May 17, 3:00 AM MDT, 9 hours 40 minutes earlier.
Area forecast discussion, May 17, 3:00 AM MDT, 9 hours 40 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 300 AM MDT Wed May 17 2017 .SHORT TERM...Today through Thursday night. Challenging forecast through the period as a cold, closed area of low pressure tracks right across SE Idaho today and into the Great Basin on Thursday. The amount of cold air associated with this low is historic, as heights and associated temperatures aloft exceed the coldest on record over the last 30 years for the date. Expect highs today to be the coldest observed for May 17th across much of SE Idaho. This morning, the heaviest snowfall is expected to be falling over the Eastern Highlands and Pashimeroi and Lemhi ranges. An upper- level dry slot is forecast to penetrate into far southern and Eastern Idaho, signaling a reduction in snowfall for these areas. Meanwhile, snow showers are expected to continue through the day across the Continental Divide region and Pashimeroi and Lemhi ranges. This afternoon, the combination of the proximity of the low pressure and high mid-May sun angle will result in a re- development/expansion of showers across the region, with some isolated thunder possible this afternoon. By this afternoon, the heaviest showers are expected over the Pashimeroi/Lemhi/Sawtooth ranges southward across the Arco Desert and Snake Plain. Can't rule out an occasional changeover to snow (with the potential for heavier bursts) late this afternoon/early evening across the Snake Plain. On Thursday, the low slides southeast into Utah, with the heaviest precipitation shifting southward across the Southern and Eastern Highlands. Snowfall is expected to linger across the Central Mountains and Continental Divide region beyond the expiration of the current Winter Weather Headlines, which may require these to be extended. Will allow day shift to monitor trends. Slushy and snow-covered roads possible, particularly at pass level. Backcountry recreation will become dangerous with snow and cold conditions. Speaking of cold, temperatures will plummet to around freezing by sunrise this morning for many areas. For tonight, statistical guidance suggests the potential for low temperatures across the Snake Plain to plummet well into the 20s. However, ensemble guidance is much warmer, suggesting temperatures falling to near or just above freezing. Current forecast reflects these warmer values due to the expectation for extensive cloud cover to linger for much of the night, combined with abundant low-level moisture. Will hold off on a Freeze Warning at this time due to the low confidence in forecast low temperatures tonight into Thursday morning. However, only a short time under clearing skies could allow temperatures to plummet, so those with sensitive vegetation should still take proper steps to protect this vegetation from freezing temperatures. Finally, have downgraded the previous High Wind Warning to a Wind Advisory for the Snake Plain and adjacent Southern Highlands. Stability profiles and winds aloft have become unfavorable for the development of winds strong enough for a High Wind Warning. Nonetheless, winds will still be strong and gusty this morning, creating difficult travel for drivers of high-profile vehicles, and in particular on north/south routes. Strongest winds with gusts meeting or exceeding 50 mph expected at times over favored areas of Cassia County, including I-84 from Burley to the UT border, and for the Craters of the Moon area. Winds will slacken this afternoon for all areas except the Eastern Magic Valley and adjacent Southern Highlands before diminishing this evening across these areas. AD/Valle .LONG TERM...Friday through Monday...Much of the extended forecast remains unsettled as somewhat moist northwest flow is set up across the region. Looks like there will be a weak front that will move through Sunday which may produce a better chance for showers across the region. Temps are expected to gradually warm during the extended. By midweek, we may be slightly above normal on temps. Valle && .AVIATION...Tough forecast today as a low pressure area will move across the region. This will bring showers along with a variety of ceilings to the region, along with gusty conditions. Low confidence with the ceiling forecast for today, but vfr along with mvfr and possibly ifr ceilings are all possible depending upon where/when showers pop up. Valle && .HYDROLOGY...A strong low pressure system will sweep through the region today and gradually sink SSE through the eastern Great Basin through Thursday. Snow levels are forecast to fall sharply to valley floors by this morning behind a strong passing cold front. Additional precipitation through Thursday should fall in the form of snow in the mountains with mainly snow in valleys. An exception is during the afternoon hours when temperatures may warm enough for a rain/snow mix. We should see a brief bump upwards on area rivers Wednesday and then a receding leg with the much colder temperatures Thursday into Friday. Warming temperatures are expected into and through the weekend as a ridge builds along the coast. The Big Wood at Hailey is expected to remain below action stage through the weekend rising to bankful Monday through Wednesday and possibly reaching flood stage once again next Wednesday night as a result of warming temps. The Portneuf at Pocatello is expected to make another run into moderate flood stage Wednesday afternoon/night before gradually falling next week. The Bear River at the Wyoming Border will remain in flood stage through the weekend. The Henry's Fork near Rexburg is expected to rise to bankfull Thursday and Friday before tapering off through the weekend. Huston/AD && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory until noon MDT today for IDZ017-020>022. Winter Weather Advisory until 6 PM MDT this evening for IDZ019- 022-023-025. Winter Storm Warning until 6 PM MDT this evening for IDZ018-031- 032. &&
In the hours before
Local storm report, May 17, 6:54 AM MDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
654 AM MDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 4 WSW ISLAND PARK 44.53N 111.41W
05/17/2017 M6.0 INCH FREMONT ID MESONET
MESONET STATION WHEI1, WHITE ELEPHANT SNOTEL
- 4 WSW ISLAND PARK.
0500 AM SNOW 7 SSE LAVA HOT SPRINGS 42.52N 111.96W
05/17/2017 M4.0 INCH BANNOCK ID MESONET
MESONET STATION SEPI1, SEDGWICK PEAK SNOTEL
- 7 SSE LAVA HOT SPRINGS.
0500 AM SNOW 10 NNE SUN VALLEY 43.82N 114.26W
05/17/2017 M1.0 INCH BLAINE ID MESONET
MESONET STATION LWDI1, LOST-WOOD DIVIDE
SNOTEL - 10 NNE SUN VALLEY.
0500 AM SNOW 6 NW ELBA 42.32N 113.62W
05/17/2017 M3.0 INCH CASSIA ID MESONET
MESONET STATION HWCI1, HOWELL CANYON SNOTEL
- 5 NW ELBA.
0500 AM SNOW 3 W GALENA 43.87N 114.71W
05/17/2017 M2.0 INCH BLAINE ID MESONET
MESONET STATION GLSI1, GALENA SUMMIT SNOTEL
- 3 W GALENA.
0500 AM SNOW 5 W SHARON 42.36N 111.56W
05/17/2017 M5.0 INCH FRANKLIN ID MESONET
MESONET STATION EMSI1, EMIGRANT SUMMIT
SNOTEL - 4 W SHARON.
0500 AM SNOW 16 WSW KETCHUM 43.60N 114.67W
05/17/2017 M2.0 INCH BLAINE ID MESONET
MESONET STATION DHDI1, DOLLARHIDE SUMMIT
SNOTEL - 16 WSW KETCHUM.
0500 AM SNOW 6 WNW KILGORE 44.44N 111.99W
05/17/2017 M1.0 INCH CLARK ID MESONET
MESONET STATION CRBI1, CRAB CREEK SNOTEL - 6
WNW KILGORE.
0500 AM SNOW 17 WSW OAKLEY 42.16N 114.19W
05/17/2017 M2.0 INCH CASSIA ID MESONET
MESONET STATION BTRI1, BOSTETTER R.S. SNOTEL
- 16 WSW OAKLEY.
0400 AM SNOW 11 NE CUSTER 44.47N 114.49W
05/17/2017 M2.0 INCH CUSTER ID MESONET
MESONET STATION MLKI1, MILL CREEK SUMMIT
SNOTEL - 11 ENE CUSTER.
0100 AM SNOW 1 WNW GALENA 43.88N 114.67W
05/17/2017 M3.0 INCH BLAINE ID MESONET
MESONET STATION GLNI1, GALENA SNOTEL - 1 WNW
GALENA.
1200 AM SNOW 18 WSW GROUSE 43.63N 113.97W
05/17/2017 M3.0 INCH BLAINE ID MESONET
MESONET STATION SWPI1, SWEDE PEAK SNOTEL -
17 W GROUSE.
1200 AM SNOW 11 WNW GROUSE 43.73N 113.83W
05/17/2017 M3.0 INCH CUSTER ID MESONET
MESONET STATION SMMI1, SMILEY MOUNTAIN
SNOTEL - 11 WNW GROUSE.
1200 AM SNOW 5 WSW VICTOR 43.57N 111.21W
05/17/2017 M1.0 INCH TETON ID MESONET
MESONET STATION PCPI1, PINE CREEK SNOTEL.
1200 AM SNOW 6 NW ELBA 42.32N 113.62W
05/17/2017 M5.0 INCH CASSIA ID MESONET
MESONET STATION HWCI1, HOWELL CANYON SNOTEL
- 5 NW ELBA.
1200 AM SNOW 8 ESE MAPLETON 42.05N 111.60W
05/17/2017 M1.0 INCH FRANKLIN ID MESONET
MESONET STATION FBNI1, FRANKLIN BASIN SNOTEL
- 6 NNW BEAVER MTN.
1200 AM SNOW 5 W SHARON 42.36N 111.56W
05/17/2017 M2.0 INCH FRANKLIN ID MESONET
MESONET STATION EMSI1, EMIGRANT SUMMIT
SNOTEL - 4 W SHARON.
1200 AM SNOW 17 WSW OAKLEY 42.16N 114.19W
05/17/2017 M4.0 INCH CASSIA ID MESONET
MESONET STATION BTRI1, BOSTETTER R.S. SNOTEL
- 16 WSW OAKLEY.
1200 AM SNOW 16 WNW GROUSE 43.74N 113.94W
05/17/2017 M4.0 INCH CUSTER ID MESONET
MESONET STATION BECI1, BEAR CANYON SNOTEL -
16 W GROUSE.
1100 PM SNOW 4 WSW ISLAND PARK 44.53N 111.41W
05/16/2017 M3.0 INCH FREMONT ID MESONET
MESONET STATION WHEI1, WHITE ELEPHANT SNOTEL
- 4 WSW ISLAND PARK.
1100 PM SNOW 10 NNE SUN VALLEY 43.82N 114.26W
05/16/2017 M3.0 INCH BLAINE ID MESONET
MESONET STATION LWDI1, LOST-WOOD DIVIDE
SNOTEL - 10 NNE SUN VALLEY.
1000 PM SNOW 7 NNE GEORGETOWN 42.56N 111.30W
05/16/2017 M1.0 INCH CARIBOU ID MESONET
MESONET STATION SLGI1, SLUG CREEK DIVIDE
SNOTEL - 6 NE GEORGETOWN.
0800 PM SNOW 9 ENE SUN VALLEY 43.71N 114.16W
05/16/2017 M6.0 INCH BLAINE ID MESONET
MESONET STATION HYNI1, HYNDMAN SNOTEL - 8 E
SUN VALLEY.
&&Local storm report, May 17, 6:54 AM MDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
654 AM MDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 4 WSW ISLAND PARK 44.53N 111.41W
05/17/2017 M6.0 INCH FREMONT ID MESONET
MESONET STATION WHEI1, WHITE ELEPHANT SNOTEL
- 4 WSW ISLAND PARK.
0500 AM SNOW 7 SSE LAVA HOT SPRINGS 42.52N 111.96W
05/17/2017 M4.0 INCH BANNOCK ID MESONET
MESONET STATION SEPI1, SEDGWICK PEAK SNOTEL
- 7 SSE LAVA HOT SPRINGS.
0500 AM SNOW 10 NNE SUN VALLEY 43.82N 114.26W
05/17/2017 M1.0 INCH BLAINE ID MESONET
MESONET STATION LWDI1, LOST-WOOD DIVIDE
SNOTEL - 10 NNE SUN VALLEY.
0500 AM SNOW 6 NW ELBA 42.32N 113.62W
05/17/2017 M3.0 INCH CASSIA ID MESONET
MESONET STATION HWCI1, HOWELL CANYON SNOTEL
- 5 NW ELBA.
0500 AM SNOW 3 W GALENA 43.87N 114.71W
05/17/2017 M2.0 INCH BLAINE ID MESONET
MESONET STATION GLSI1, GALENA SUMMIT SNOTEL
- 3 W GALENA.
0500 AM SNOW 5 W SHARON 42.36N 111.56W
05/17/2017 M5.0 INCH FRANKLIN ID MESONET
MESONET STATION EMSI1, EMIGRANT SUMMIT
SNOTEL - 4 W SHARON.
0500 AM SNOW 16 WSW KETCHUM 43.60N 114.67W
05/17/2017 M2.0 INCH BLAINE ID MESONET
MESONET STATION DHDI1, DOLLARHIDE SUMMIT
SNOTEL - 16 WSW KETCHUM.
0500 AM SNOW 6 WNW KILGORE 44.44N 111.99W
05/17/2017 M1.0 INCH CLARK ID MESONET
MESONET STATION CRBI1, CRAB CREEK SNOTEL - 6
WNW KILGORE.
0500 AM SNOW 17 WSW OAKLEY 42.16N 114.19W
05/17/2017 M2.0 INCH CASSIA ID MESONET
MESONET STATION BTRI1, BOSTETTER R.S. SNOTEL
- 16 WSW OAKLEY.
0400 AM SNOW 11 NE CUSTER 44.47N 114.49W
05/17/2017 M2.0 INCH CUSTER ID MESONET
MESONET STATION MLKI1, MILL CREEK SUMMIT
SNOTEL - 11 ENE CUSTER.
0100 AM SNOW 1 WNW GALENA 43.88N 114.67W
05/17/2017 M3.0 INCH BLAINE ID MESONET
MESONET STATION GLNI1, GALENA SNOTEL - 1 WNW
GALENA.
1200 AM SNOW 18 WSW GROUSE 43.63N 113.97W
05/17/2017 M3.0 INCH BLAINE ID MESONET
MESONET STATION SWPI1, SWEDE PEAK SNOTEL -
17 W GROUSE.
1200 AM SNOW 11 WNW GROUSE 43.73N 113.83W
05/17/2017 M3.0 INCH CUSTER ID MESONET
MESONET STATION SMMI1, SMILEY MOUNTAIN
SNOTEL - 11 WNW GROUSE.
1200 AM SNOW 5 WSW VICTOR 43.57N 111.21W
05/17/2017 M1.0 INCH TETON ID MESONET
MESONET STATION PCPI1, PINE CREEK SNOTEL.
1200 AM SNOW 6 NW ELBA 42.32N 113.62W
05/17/2017 M5.0 INCH CASSIA ID MESONET
MESONET STATION HWCI1, HOWELL CANYON SNOTEL
- 5 NW ELBA.
1200 AM SNOW 8 ESE MAPLETON 42.05N 111.60W
05/17/2017 M1.0 INCH FRANKLIN ID MESONET
MESONET STATION FBNI1, FRANKLIN BASIN SNOTEL
- 6 NNW BEAVER MTN.
1200 AM SNOW 5 W SHARON 42.36N 111.56W
05/17/2017 M2.0 INCH FRANKLIN ID MESONET
MESONET STATION EMSI1, EMIGRANT SUMMIT
SNOTEL - 4 W SHARON.
1200 AM SNOW 17 WSW OAKLEY 42.16N 114.19W
05/17/2017 M4.0 INCH CASSIA ID MESONET
MESONET STATION BTRI1, BOSTETTER R.S. SNOTEL
- 16 WSW OAKLEY.
1200 AM SNOW 16 WNW GROUSE 43.74N 113.94W
05/17/2017 M4.0 INCH CUSTER ID MESONET
MESONET STATION BECI1, BEAR CANYON SNOTEL -
16 W GROUSE.
1100 PM SNOW 4 WSW ISLAND PARK 44.53N 111.41W
05/16/2017 M3.0 INCH FREMONT ID MESONET
MESONET STATION WHEI1, WHITE ELEPHANT SNOTEL
- 4 WSW ISLAND PARK.
1100 PM SNOW 10 NNE SUN VALLEY 43.82N 114.26W
05/16/2017 M3.0 INCH BLAINE ID MESONET
MESONET STATION LWDI1, LOST-WOOD DIVIDE
SNOTEL - 10 NNE SUN VALLEY.
1000 PM SNOW 7 NNE GEORGETOWN 42.56N 111.30W
05/16/2017 M1.0 INCH CARIBOU ID MESONET
MESONET STATION SLGI1, SLUG CREEK DIVIDE
SNOTEL - 6 NE GEORGETOWN.
0800 PM SNOW 9 ENE SUN VALLEY 43.71N 114.16W
05/16/2017 M6.0 INCH BLAINE ID MESONET
MESONET STATION HYNI1, HYNDMAN SNOTEL - 8 E
SUN VALLEY.
&&Local storm report, May 17, 8:16 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
816 AM MDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM SNOW 6 SSE GRACE 42.50N 111.68W
05/17/2017 M2.0 INCH CARIBOU ID TRAINED SPOTTER
0.45 INCHES PRECIPITATION OVERNIGHT. 2.0 INCHES SNOWFALL.
&&
MHSpecial weather statement, May 17, 10:35 AM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1035 AM MDT WED MAY 17 2017
IDZ017-020>024-171930-
Caribou Highlands ID-Upper Snake River Plain ID-
Cache Valley/Idaho Portion ID-South Central Highlands ID-
Lower Snake River Plain ID-Eastern Magic Valley ID-
1035 AM MDT WED MAY 17 2017
...BAND OF MODERATE SNOW FALLING BETWEEN BURLEY AND POCATELLO...
At 1031 AM MDT, light to moderate snow was falling between Burley
and Pocatello causing local area of slick road conditions. Motorists
traveling along Interstate 84 and 86 should use caution and slow
down where snow is sticking to roads and visibility is reduced.
Locations impacted through 1 PM MDT include...
Pocatello, Blackfoot, Burley, Rupert, American Falls, Heyburn,
Malad, McCammon, Carey, Lava Hot Springs, Malta, Lake Walcott,
Neeley, Goshen, American Falls Reservoir, Chubbuck, Aberdeen, Paul
and Inkom.
LAT...LON 4203 11382 4253 11399 4253 11395 4276 11393
4277 11405 4320 11421 4363 11306 4326 11189
4216 11203
TIME...MOT...LOC 1631Z 180DEG 0KT 4355 11241
HustonSpecial weather statement, May 17, 11:37 AM MDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Pocatello ID 1137 AM MDT Wed May 17 2017 IDZ021-172100- Lower Snake River Plain- Including the city of Pocatello 1137 AM MDT Wed May 17 2017 ...Occasional winds over 30 mph on American Falls Reservoir... Stronger winds have subsided across eastern Idaho. However, gusty winds will continue for a bit longer on American Falls Reservoir. Expect speeds at times to top 30 mph which will create choppy conditions, enough to possibly capsize smaller boats and watercraft. The overall trend will be for winds to keep diminishing through sunset.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:13 AM MDT | Wind Advisory | PIH | 10 hr | |
| May 17, 10:35 AM MDT | Special Weather Statement | PIH | Bannock, Bingham, Cassia, Minidoka, Oneida, Power | 3 hr |
| May 17, 2:05 PM MDT | Special Weather Statement | PIH | Bannock, Cassia, Franklin, Minidoka, Oneida, Power | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.